On the Shape of the Wavefront of Branching Random Walk

  • F. M. Dekking
  • E. R. Speer
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 84)


We consider branching random walk on the integers with bounded steps, and study the position X n of the left-most particle at time n. The random variables (Xn — EXn) are uniformly tight. In the critical case there are uncountably many limitpoints. We shall explain the associated changing shape of the wavefront from the viewpoints of both weak and strong convergence. The question of whether these two methods lead to the same solution leads to some new near-constancy phenomena.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BB]
    Biggins, J.D., and Bingham, N.H., Near-constancy phenomena in branching processes, Math. Proc. Carob. Phil. Soc. 110 (1991), 545–558.MathSciNetzbMATHGoogle Scholar
  2. [B]
    Biggins, J., Chernoff’s theorem in the branching random walk. J. Appl. Probab. 14 (1977), 630–636.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [D]
    Dubuc, S., Etude théorique et numérique de la fonction de Karlin-McGregor, J. Analyse Math. 42 (1982), 15–37.MathSciNetCrossRefGoogle Scholar
  4. [DH]
    Dekking, F.M., and Host, B., Limit distributions for minimal displacement of branching random walks, J. Prob. Th. Rel. Fields 90 (1991), 403–426.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [H]
    Hammersley, J.M., Postulates of subadditive processes, Ann. Probab. 2 (1974), 652–680.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [JLN]
    Joffe, A., Le Cam, L., and Neveu, J., Sur la loi des grands nombres pour des variables aléatoires de Bernoulli attachés à un arbre dyadique. C.R. Acad. Sci., Paris 277 (1973) 963–964.zbMATHGoogle Scholar
  7. [K]
    Kingman, J.F.C., The first birth problem for an age-dependent branching process. Ann. Probab. 3 (1975), 790–801.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [KCG]
    Kuczma, M., Choczewski, B., and Ger, R. Iterative functional equations, Enc. Math. Appl. 32, Cambridge Univ. Press, Cambridge (1990).Google Scholar
  9. [KM]
    Karlin, S., and McGregor, J., Embeddability of discrete time simple branching processes into continuous time branching processes, Trans. Amer. Math. Soc. 132 (1968), 115–136.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1997

Authors and Affiliations

  • F. M. Dekking
    • 1
  • E. R. Speer
    • 2
    • 3
  1. 1.Thomas Stieltjes Institute of Mathematics and Department of Mathematics and Computer ScienceDelft University of TechnologyDelftThe Netherlands
  2. 2.Isaac Newton Institute for Mathematical SciencesCambridgeUK
  3. 3.Department of MathematicsRutgers UniversityNew BrunswickNew JerseyUSA

Personalised recommendations